Alert archive / California / Flash Flood Warnings in 2024
Flash Flood Warning 32, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 20, 2024, 2:17 PM PDT for San Bernardino County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2024, 2:17 PM PDT (21:17 UTC)
- Expired
- Sep 20, 2024, 3:21 PM PDT
- In force
- 64 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 65 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914
WGUS56 KSGX 202117
FFWSGX
CAC071-210030-
/O.NEW.KSGX.FF.W.0032.240920T2117Z-240921T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
217 PM PDT Fri Sep 20 2024
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 530 PM PDT.
* At 217 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.25 and 1 inch of rain
has fallen. Additional rainfall amounts of 0.25 to 1.25 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
San Bernardino, Redlands, Yucaipa, Highland, Running Springs, Hwy
18 Between Running Springs And Big Bear, Hiwy 330 Between San
Bernardino And Running Springs, Angelus Oaks, Hwy 18 Between
Running Springs And Skyforest and Mountain Home Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3426 11712 3419 11693 3407 11703 3415 11722
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Zuber1 follow-up statement
679 WGUS76 KSGX 202221 FFSSGX Flash Flood Statement National Weather Service San Diego CA 321 PM PDT Fri Sep 20 2024 CAC071-202231- /O.CAN.KSGX.FF.W.0032.000000T0000Z-240921T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 321 PM PDT Fri Sep 20 2024 ...FLASH FLOOD WARNING IS CANCELLED FOR SAN BERNARDINO COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 3426 11712 3419 11693 3407 11703 3415 11722 $$ Zuber
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:05 PM PDT, 12 minutes earlier.
Area forecast discussion, Sep 20, 2:05 PM PDT, 12 minutes before
Area Forecast Discussion National Weather Service San Diego CA 205 PM PDT Fri Sep 20 2024 .SYNOPSIS... A low pressure system moving across southern California will continue to bring scattered thunderstorms for this afternoon and early evening in southwestern San Bernardino and western Riverside Counties, with the greatest potential for heavier rainfall in the San Bernardino Mountains and the Mojave desert. For Saturday through Monday, dry with a warming trend with high temperatures warming to around 5 degrees above average for inland areas on Monday. Generally fair weather with seasonal temperatures will continue for Tuesday through Thursday, but with greater spread in the temperature guidance for the coast and valleys. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... This afternoon...The low pressure system over SoCal is moving quickly eastward and should be over the lower Colorado River valley by late this evening. It's producing scattered showers and tstms over much of the region. Tstms cover much of southwestern San Bernardino County and western Riverside County. Currently, there are no storms in Orange or San Diego Counties but the storm cells are moving to the southwest in the flow around the upper low and could reach those counties later this afternoon and evening. At least for a relatively brief period before the low and associated dynamics moves too far to the east. From previous forecast... Temperatures today will remain well-below seasonal averages, as much as 15 to 20 degrees below average for the mountains and inland valleys, with high temperatures for the Inland Empire mostly in the 70s. Dry and warmer conditions are expected this weekend. On Saturday, greater warming is expected for the mountains and deserts with slower warming for the coast and valleys. Warming will continue on Sunday with the greater warming for the coast and valleys. High temperatures on Sunday will return to around seasonal averages, with high temperatures in the mid 80s to mid 90s for the Inland Empire and around 100 for the lower deserts. The warming is expected to continue into Monday, with high temperatures for inland areas around 5 degrees above average, mostly in the 90s for the Inland Empire and around 105 for the lower deserts. The marine layer will persist and low clouds will cover much of the area west of the mtns tonight. each night and morning. Generally fair weather with seasonal temperatures will continue for Tuesday through Thursday, but with greater spread in the temperature guidance for the coast and valleys. && .AVIATION... 202030Z...SCT to locally BKN low clouds based at 2500-3500 ft MSL present along the coast into inland San Diego County. Meanwhile, BKN cumulus/CB and thunderstorms based at 7-10k ft MSL extend from the San Bernardino and Riverside mtns into the northern Coachella Valley and the Inland Empire. These are moving CCW around a low pressure system, which is currently over northern SD/south- central Riverside counties but moving east rapidly. Thunderstorm chances continue for the aforementioned areas as well as the eastern Santa Ana mtns, most likely through 00Z this evening as the low pressure moves off to the east but isolated storms could continue through 02Z. Lightning, erratic and gusty winds, local moderate up/downdrafts, and reduced vis in locally heavy rain expected near thunderstorms. Mid-level clouds will clear late this evening into the overnight inland, but low stratus clouds rebuild again along the coast between 03-06z this evening, with bases around 2000-2500 ft MSL lowering to around 1500-2200 ft MSL early Sat AM. These will move inland to cover the entire coastal basin overnight. Clouds clearing to the coast 17-19Z Sat, with otherwise clear skies Sat. && .MARINE...No hazardous marine conditions are expected through Wednesday. && .HYDROLOGY... A low pressure system moving across southern California will continue to bring scattered, mostly light showers and thunderstorms for this afternoon and early evening. The low will move southeastward across southwestern San Bernardino and western Riverside Counties this evening. The greatest potential for any heavier rainfall is in the San Bernardino and Riverside County Mountains. Hourly rainfall rates of up to four-tenths of an inch will be possible, with totals of up to one-half in the San Bernardino Mountains by about 8 pm. The most likely location for any mud and debris flows from recent fires would be with the Line Fire in San Bernardino County. While much of the higher resolution guidance shows peak hourly rainfall rates to around four-tenths inch, there is greater uncertainty in the timing of any heavier rainfall during the afternoon. Some of the guidance has the peak earlier in the afternoon while some of the more recent HRRR model guidance is later in the afternoon, between about 4 and 7 pm. The current local NAM-bounded WRF model solution is showing an overall slight slowing of this low pressure system. Indications are now for showers/tstms persisting in extreme southwestern San Bernardino County and western Riverside County until 7-8 pm today. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...PG AVIATION/MARINE...CSP
In the hours before
Special weather statement, Sep 20, 12:20 PM PDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service San Diego CA
1220 PM PDT Fri Sep 20 2024
CAZ055-060-202000-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1220 PM PDT Fri Sep 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SAN BERNARDINO COUNTY THROUGH
100 PM PDT...
At 1220 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pioneertown, or 7 miles east of Onyx Summit. This thunderstorm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Western Pioneertown and Rimrock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3412 11652 3410 11658 3410 11659 3409 11660
3408 11666 3426 11673 3427 11647
TIME...MOT...LOC 1920Z 167DEG 4KT 3416 11659
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZuberThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 12:20 PM PDT | Special Weather Statement | SGX | 40 min | |
| Sep 20, 12:48 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Sep 20, 12:50 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Sep 20, 2:01 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 119 min |
Nearby
Flash Flood Warnings in California, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.